Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 9, 1999, 9:24 PM CDT for Cerro Gordo County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 9:24 PM CDT (02:24 UTC)
- Expired
- Aug 9, 1999, 10:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:47 PM CDT | Thunderstorm Wind 50 | Mason City Arpt, IA | |
| Aug 9, 10:01 PM CDT | Tornado F0 | Burchinal, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WFUS1 KDSM 100224 RRA TORDSM IAC033-100310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 924 PM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1010 PM CDT * AT 923 PM CDT... DOPPLER RADAR INDICATED A TORNADO 12 MILES WEST NORTHWEST OF MASON CITY OR 8 MILES NORTH NORTHWEST OF CLEAR LAKE... MOVING SOUTHEAST AT 30 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... VENTURA BY 932 PM CDT CLEAR LAKE BY 938 PM CDT MASON CITY BY 944 PM CDT BURCHINAL BY 950 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS STORM HAS HAD A HISTORY OF PRODUCING TORNADOS. COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT MON AUG 9 1999 WX QUITE FOR TNGT WITH HI MOVG ACRS IA OVR NGT. MAIN FEAT COMES LATE WED INTO THU MRNG. MDLS CONSISTENT WITH MVMT OF UPR LO AND STG VMAX FOR THIS TIME OF YR. MEAN RDG PSN TO THE W OF IA AND MVMTS OF UPR LO AND SFC CONSISTENT WITH THIS PSN. QUICK REBOUND OF MSTR INDCTD BY ALL MDLS WITH PWATS UP TO 50 MM B WED EVE. THETA-E AVCTN STG OVR IA LATE IN DAY WED THRU 08Z THU AND VRY GUF LLJ FOR MID AUG. TSTMS SHUD BE WDSPRD AND WL GO CAT POPS N, LKLY CNTRL AND CHC S WED NGT AFT INTRO CHC OVR W THIRD WED. MNTND POPS MAINLY MRNG THU AND A LOT CUD GO WRONG WITH THIS FCST BFR ALL IS SAID AND DONE. INDICTNS OF 1ST DRY SLOT IN AVN FOR THU AFTN AND EVE BFR COLD AIR WRAPS ARND FM THE NW INTO ERY FRI. WL CARRY SOME POPS INTO FRI ERY, BUT THEN DRY UNTIL LATE SUN WITH NXT SYS. SHUD WRM UP OVR WKND WITH PHASE 2 OF SUMMER GETTING INTO SWING. DSM 02722 ALO 01865 .DSM...NONE MS AUG 99
In the hours before
Special weather statement, Aug 9, 4:01 PM CDT, 5 hours 23 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-100200- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF INTERSTATE 80. STORMS MAY DEVELOP ACROSS NORTHWEST IOWA AFTER 500 PM AND THEN MOVE INTO EASTERN PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER WOULD BE BEFORE MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS JUST ENTERING NORTHWEST IOWA THIS AFTERNOON AND MAY DEVELOP THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL TEMPERATURES REMAINED RATHER WARM HOWEVER AND THIS WAS PREVENTING THUNDERSTORM DEVELOPMENT FOR THE TIME BEING. THIS WARM LAYER ALOFT MAY PREVENT STORMS FROM DEVELOPING AT ALL...BUT IF THEY DO FORM THEY COULD BECOME SEVERE QUICKLY. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. IF STORMS DO IN FACT DEVELOP...ALL FORMS OF SEVERE WEATHER ARE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--ALTHOUGH NOT A CERTAINTY...SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. SMALL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF HIGHWAY 20. STORMS ACROSS SOUTHERN MINNESOTA WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS MOVING INTO NORTHWEST IOWA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. COGIL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF HIGHWAY 20. STORMS ACROSS SOUTHERN MINNESOTA WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS MOVING INTO NORTHWEST IOWA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. COGIL
Local storm report, Aug 9, 9:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON AUG 09 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM SCARVILLE IA TORNADO
08/09/99 WINNEBAGO TORNADO REPORTED NEAR
SCARVILLELocal storm report, Aug 9, 9:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON AUG 09 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM SCARVILLE IA TORNADO
08/09/99 WINNEBAGO TORNADO REPORTED NEAR
SCARVILLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 63 min |
| Aug 9, 9:00 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 35 min |
| Aug 9, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 35 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 35 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.